Subacute cutaneous lupus erythematosus is a nonscarring, non–atrophy-producing photosensitive cutaneous disorder. Half of the patients have 4 or more of the criteria for classification as systemic lupus erythematosus. In some patients, drugs induce or exacerbate the cutaneous disease.
We describe 5 patients who had either an exacerbation or a new onset of subacute cutaneous lupus erythematosus while taking terbinafine for presumed onychomycosis.
In general, terbinafine is a safe drug, but perhaps patients with known lupus erythematosus or photosensitivity are predisposed to drug-induced or drug-exacerbated disease.
SUBACUTE cutaneous lupus erythematosus (SCLE) is usually manifest as either papulosquamous or annular erythematous scaly lesions.1 The onset of SCLE may be associated with the administration of a variety of drugs, most notably hydrochlorothiazide.2 Terbinafine, an oral antifungal agent, rarely causes cutaneous eruptions, but has been implicated in the cause or exacerbation of cutaneous lupus erythematosus (LE) in several patients.3- 6 We describe 5 patients who developed SCLE after receiving terbinafine treatment for onychomycosis: 3 experienced reactivation of previously quiescent SCLE; 1 had a history of probable SCLE; and 1 developed SCLE de novo.
During the course of a study of systemic disease prevalence and severity in patients with SCLE, we noted 2 patients who had their disease exacerbated by terbinafine therapy. Subsequently, we have seen 3 additional patients in whom a similar eruption occurred in close proximity to the initiation of terbinafine therapy. In each case, the diagnosis of SCLE was confirmed by clinical and pathologic correlation. All patients had serologic testing as part of their regular care. Terbinafine was not readministered to any of the patients. We retrospectively reviewed the records of these 5 patients.
The clinical and serologic findings of our patients are detailed in Table 1. Three patients had typical annular lesions of SCLE, while 2 had an unusual gyrate erythema (Figure 1). Three patients had known SCLE; 1 had a history of probable SCLE manifest by a photosensitive eruption with a positive antinuclear antibody (ANA) finding; and 1 had no history of LE or photosensitivity. Two of the patients have had other drugs induce a similar reaction as well. Patient 3 had a photosensitive reaction and a positive ANA finding when treated with hydrochlorothiazide. This patient did not react to lisinopril, which she had been taking for an extended period, but did react shortly after the terbinafine was administered. Two years prior to the exacerbation related to the administration of terbinafine, patient 4 had an exacerbation of her SCLE temporally related to the administration of captopril. All of the patients developed their skin disease within 4 to 8 weeks of beginning terbinafine therapy. Several of the patients were taking other drugs that have been linked to exacerbation or onset of SCLE (patient 1, nifedipine; patient 2, hydrochlorothiazide; and patient 3, lisinopril); however, in each case the patient had been taking these drugs without evidence of active SCLE skin disease at the time that the terbinafine treatment was begun. In 4 of the patients, a primary care physician had prescribed the terbinafine without documenting the diagnosis of onychomycosis by either a positive potassium hydroxide preparation or a culture. Therapy included cessation of the terbinafine in all patients, oral prednisone administration in 3 patients, and oral dapsone treatment in 1 patient.
Nonscaly gyrate erythema on the medial aspect of the leg was present in patient 1. The eruption was widespread.
Drug-induced LE occurs in at least 2 forms. One is characterized primarily by serositis, involves a positive antihistone antibody finding, and is linked to treatment with procainamide, hydralazine, minocycline, isoniazid, and other agents. The second form was first recognized by Reed and colleagues2 and is manifest as SCLE with a positive anti-Ro (SS-A) antibody finding. It is most prominently linked to treatment with hydrochlorothiazide and calcium channel blockers.7 Terbinafine has been reported to induce SCLE. Brooke et al3 described a patient with prior evidence of Sjögren syndrome who was given terbinafine for documented onychomycosis and developed a rash after 6 weeks of therapy. Holmes and Kemmett4 described a patient with systemic lupus erythematosus who developed a widespread scaly eruption 4 weeks after beginning terbinafine treatment for culture-proven onychomycosis. This patient had a 15-year history of photosensitivity and a 1-year history of serositis. Prior serologic testing had revealed positive ANA and anti-Ro (SS-A) findings and an elevated anti–native DNA. At the time of the eruption, the patient also had a positive antihistone antibody finding. Murphy and Barnes5 described a woman with previous arthralgia and a negative ANA finding who developed cutaneous LE in association with terbinafine therapy. This patient had positive ANA and anti-La (SS-B) antibody findings but a negative anti-Ro (SS-A) antibody finding. Bonsmann et al6 recently described 4 women with similar problems and noted that in addition to having anti-Ro (SS-A) antibodies, all 4 of their patients also had antihistone antibodies. Two were being treated with only terbinafine at the time of the eruption, while all of our patients were taking other agents when the terbinafine was administered. It was not reported whether the fungal infection was documented in their patients, but in ours only 1 patient had nail disease documented by culture or potassium hydroxide preparation.
These reports, along with our cases, suggest a link between terbinafine therapy and the onset or exacerbation of SCLE,8 often occurring in a patient with a history of systemic LE or SCLE. Most of the reports of this association occur in women; however, 2 of our patients were men. We do not believe that terbinafine is an unsafe drug but do wonder whether its use in patients with a history of photosensitivity or arthralgia, a positive ANA finding, or a history of systemic LE or SCLE predisposes them to develop a widespread eruption of SCLE lesions. Furthermore, we suggest that patients should have a documented dermatophyte infection prior to initiating therapy with terbinafine.
Accepted for publication April 19, 2001.
Corresponding author and reprints: Jeffrey P. Callen, MD, Division of Dermatology, Department of Medicine, University of Louisville, 310 E Broadway, Suite 200, Louisville, KY 40202 (e-mail: firstname.lastname@example.org).
Country-Specific Mortality and Growth Failure in Infancy and Yound Children and Association With Material Stature
Use interactive graphics and maps to view and sort country-specific infant and early dhildhood mortality and growth failure data and their association with maternal
Thank you for submitting a comment on this article. It will be reviewed by JAMA Dermatology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Register and get free email Table of Contents alerts, saved searches, PowerPoint downloads, CME quizzes, and more
Subscribe for full-text access to content from 1998 forward and a host of useful features
Activate your current subscription (AMA members and current subscribers)
Purchase Online Access to this article for 24 hours
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 34
Customize your page view by dragging & repositioning the boxes below.
and access these and other features:
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.